Since a Plaquenil (hydroxychloroquine) overdose can be lethal, it is important to seek medical attention immediately if you think you may have taken too much of the medication. Vision changes, seizures, or cardiac arrest may also occur as a result of taking too much Plaquenil. Overdose treatment options may include taking certain drugs, "pumping the stomach," or supportive care.
Interested in a Discount on Plaquenil?
Enter your email address to see if eMedTV's free DiscountRx service has a program that could help you save on your prescription(s).
Enter Your Email Address
Thank you!Thank you for your interest in DiscountRx from eMedTV. An email has been sent to the address you provided. Please follow the link within that email to see what offers may be available.
Plaquenil® (hydroxychloroquine sulfate) is a prescription anti-malarial medicine. It is possible to take too much of this medication. The specific effects of a Plaquenil overdose can be quite dangerous and will vary depending on a number of factors, including the Plaquenil dosage and whether it was taken with any other medications or substances.
Effects of a Plaquenil overdose may include, but are not limited to:
- Vision changes
- Cardiac arrest
- An irregular heart rhythm (arrhythmia)
- Loss of life.
Toxic effects can occur very quickly, sometimes within 30 minutes. Children are especially sensitive to this medication, and even relatively small overdoses can be lethal.
The treatment for a Plaquenil overdose will vary. If the overdose was recent, a healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV), if necessary
- Seizure medications to control seizures
- Ammonium chloride, a medication to help the kidneys remove Plaquenil from the body more efficiently
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Plaquenil.